Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 147, NWS Norman, OK

May 6, 2001Marshall County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at May 6, 2001, 6:28 PM CDT for Marshall County, Oklahoma. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 6, 2001, 6:28 PM CDT (23:28 UTC)
Expired
May 6, 2001, 7:15 PM CDT
In force
47 min
Issued by
NWS Norman, OK
Area
Whole counties

County Marshall County, OK

The radar

The Norman radar (KTLX), 153 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 6, 6:35 PM CDTHail 0.75Madill, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 6, 2:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 11.5 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2001-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1500 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2001-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 263 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1500 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
475 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
263 m²/s²
0-3 km storm-relative helicity
309 m²/s²
Significant tornado parameter
2.1
Supercell composite
11.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 062329
SVROKC
OKC095-070015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
628 PM CDT SUN MAY 6 2001

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARSHALL COUNTY IN SOUTHEAST OKLAHOMA

* UNTIL 715 PM CDT

* AT 624 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 4   
MILES NORTHWEST OF LAKE TEXOMA STATE PARK...MOVING EAST AT 30 MPH. 
ANOTHER SEVERE THUNDERSTORM WAS LOCATED 5 MILES WEST OF OAKLAND. 
THIS STORM WAS ALSO MOVING EASTA AT 30 MPH.  

* LOCATIONS IN THE WARNING INCLUDE KINGSTON...LITTLE CITY...MADILL...
  OAKLAND...WOODVILLE AND LAKE TEXOMA. 

HAIL UP TO THE SIZE OF QUARTERS IS LIKELY WITH THIS SEVERE 
THUNDERSTORM.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING.
MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF
A TORNADO IS SIGHTED.

LAT...LON 3418@ 9695 3401 9694 3394 9665 3410 9656
          3416 9662

30

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 3:00 PM CDT, 3 hours 28 minutes earlier.

Area forecast discussion, May 6, 3:00 PM CDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
300 PM CDT SUN MAY 6 2001

THE CONVERGENCE BOUNDARY RUNNING NORTH-SOUTH THROUGH THE MIDDLE OF
OK WILL CONTINUE TO BE THE FOCUS OF SEVERE STORMS INTO THE EARLY
EVENING AS IT DRIFTS SLOWLY EAST. THE DRYLINE ACROSS WESTERN OK WILL
CATCH UP AND SO WILL THE COLD FRONT AFTER MIDNIGHT. THE UPPER TROUGH
WILL SLOWLY MOVE ACROSS THE STATE TONIGHT AND MONDAY MORNING AS THE
SURFACE FRONT CLEARS THE SOUTHEAST PART OF THE CWA MONDAY. HOWEVER,
A WEAK UPPER TROUGH IN NORTHWEST FLOW AND THE PROXIMITY OF THE
SURFACE FRONT TO THIS AREA JUSTIFIES KEEPING IN A CHANCE FOR SHOWERS
AND STORMS INTO MONDAY.

SURFACE MOISTURE SHOULD BE SWEPT OUT OF MOST OF OK TONIGHT AND
MONDAY. ABOVE THE SURFACE LAYER, THE MODELS HAVE BEEN FORECASTING
THE MOISTURE TO REMAIN JUST TO THE SOUTH AND WEST OF OK. WITH
UPSLOPE FLOW AROUND THE OK SURFACE HIGH ON MONDAY, SOME SHOWERS MAY
DEVELOP JUST WEST OF OUR AREA. FOR NOW, POPS HAVE BEEN LEFT OUT OF
THESE AREAS.

WEDNESDAY REMAINS A PROBLEM FORECAST AS THE FRONT WILL REMAIN NOT
FAR SOUTH OF THE RED RIVER. POPS RETURN TO THE FORECAST FOR THURSDAY
AND FRIDAY AS THE FRONT SHOULD MOVE NORTH ACROSS THE STATE BEFORE
RETURNING AS A COLD FRONT WITH ITS ASSOCIATED NORTHWEST-FLOW WAVE
LATE THURSDAY OR FRIDAY. WITH LOW CONFIDENCE IN DAY 6 AND 7 THIS
RUN, THE WEEKEND IS FORECAST DRY.

FCSTID = 9
OKC   55  74  51  76 /  60   0   0   0
HBR   52  72  48  75 /   0   0   0   0
SPS   57  75  56  75 /   0   0   0   0
GAG   45  72  45  74 /   0   0   0   0
PNC   53  74  48  75 /  40   0   0   0

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Special weather statement, May 6, 1:00 PM CDT, 5 hours 28 minutes before
OKZ004>048-050>052-TXZ083>090-061930-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
100 PM CDT SUN MAY 6 2001

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS PARTS OF CENTRAL OKLAHOMA AND WESTERN NORTH TEXAS.
THE MODERATE RISK AREA IS ALONG AND EAST OF A LINE FROM MEDFORD...TO
EL RENO... TO DUNCAN... TO WINDTHORST TEXAS.  LARGE HAIL... AND A
SOMEWHAT LESSER RISK OF DAMAGING WINDS AND TORNADOES WILL ACCOMPANY
ANY STORMS WHICH DEVELOP.

AT MIDDAY... LOW PRESSURE OVER NEBRASKA WAS CONTINUING TO MOVE
NORTHEAST AWAY FROM THE AREA.  IN THE WAKE OF THE LOW... A COLD
FRONT WAS MOVING SOUTHWARD THROUGH WESTERN KANSAS. MEANWHILE... AN
UPPER AIR DISTURBANCE WAS MOVING EASTWARD FROM THE TEXAS
PANHANDLE... AND A SURFACE CONVERGENCE BOUNDARY WAS LOCATED ALONG
THE WESTERN EDGE OF THE MODERATE RISK AREA.  AS THE AFTERNOON
PROGRESSES... THE COLD FRONT WILL MOVE INTO NORTHWEST OKLAHOMA AND A
DRYLINE WILL DEVELOP FROM SOMEWHERE NEAR WEATHERFORD... SOUTHWARD TO
JUST EAST OF WICHITA FALLS.

THE AIRMASS ALONG AND EAST OF THE FRONT AND DRYLINE IS ALREADY
MODERATELY UNSTABLE AT MIDDAY... AND SHOULD BECOME VERY UNSTABLE BY
MID AFTERNOON. THUNDERSTORMS ARE EXPECTED TO INITIALLY DEVELOP IN
NORTH CENTRAL OKLAHOMA DURING THE EARLY TO MID AFTERNOON HOURS...
AND THEN BUILD SOUTHWARD INTO SOUTH CENTRAL OKLAHOMA AND NORTH TEXAS
AS THE AFTERNOON PROGRESSES.

GIVEN THE STRENGTH OF INSTABILITY PRESENT... WIND SHEAR PARAMETERS
WILL BE MORE THAN SUFFICIENT TO SUPPORT SEVERE THUNDERSTORMS...
INCLUDING MULTICELL CLUSTERS... AND A FEW SUPERCELLS.  WITH VERY
COLD TEMPERATURES AND VERY STEEP LAPSE RATES IN THE MID LEVELS OF
THE ATMOSPHERE... THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING
VERY LARGE HAIL GREATER THAN 2 INCHES IN DIAMETER... AND A LESSER
THREAT OF DAMAGING WIND GUSTS.  THE TORNADO THREAT APPEARS TO BE
GREATEST WITH ANY SUPERCELLS THAT CAN FORM IN AN AREA SOUTH AND EAST
OF A LINE ROUGHLY FROM CHANDLER... TO OKLAHOMA CITY... TO DUNCAN...
TO WAURIKA WHERE SURFACE WINDS WILL BE MORE SOUTHEASTERLY AND LOW
LEVEL RELATIVE HUMIDITY WILL BE HIGHEST. ALSO... SUPERCELL STORMS
TODAY MAY TREND TOWARD THE HIGH PRECIPITATION END OF THE SPECTRUM...
POSSIBLY MAKING SPOTTING DIFFICULT. STORMS SHOULD MOVE INTO EASTERN
OKLAHOMA DURING THE EVENING AS THE COLD FRONT CONTINUES TO PUSH
SOUTHEAST ACROSS THE REST OF OKLAHOMA.

EMERGENCY MANAGERS AND WEATHER SPOTTER GROUPS ACROSS ALL OF CENTRAL
OKLAHOMA AND EASTERN SECTIONS OF WESTERN NORTH TEXAS SHOULD BE
PREPARED FOR SEVERE WEATHER OPERATIONS THIS AFTERNOON AND EVENING.

 MILLER

`
Local storm report, May 6, 2:33 PM CDT, 3 hours 55 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
233 PM CDT SUN MAY 06 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0228 PM    TUoTTLE                    OK   .75 INCH HAIL
05/06/01   GRADY                          BY PD

CW
Local storm report, May 6, 2:56 PM CDT, 3 hours 32 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
256 PM CDT SUN MAY 06 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0240 PM    7SW PERRY                 OK   1.00 INCH HAIL
05/06/01   NOBLE                          RPT BY PUBLIC

0247 PM    3 E COLE                  OK   .88 (INCH HAIL
05/06/01   MCCLAIN                        BY HAM RADIO

CW

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 7:35 PM CDTSevere Thunderstorm WarningOUNGreer, Harmon40 min
May 5, 7:53 PM CDTSevere Thunderstorm WarningOUNWashita52 min
May 5, 8:13 PM CDTTornado WarningOUNWashita32 min
May 5, 8:16 PM CDTSevere Thunderstorm WarningOUNGreer, Kiowa44 min
May 5, 8:35 PM CDTTornado WarningOUNCuster25 min
May 5, 8:44 PM CDTSevere Thunderstorm WarningOUNBlaine, Caddo46 min
May 6, 1:22 AM CDTSevere Thunderstorm WarningOUNWoodward38 min
May 6, 1:59 AM CDTSevere Thunderstorm WarningOUNAlfalfa, Woods31 min
May 6, 2:04 PM CDTSevere Thunderstorm WarningOUNGrady41 min
May 6, 2:38 PM CDTSevere Thunderstorm WarningOUNNoble, Payne67 min
May 6, 2:43 PM CDTTornado WarningOUNGrady, McClain32 min
May 6, 3:06 PM CDTSevere Thunderstorm WarningOUNCleveland54 min
May 6, 3:10 PM CDTSevere Thunderstorm WarningOUNLogan65 min
May 6, 3:15 PM CDTTornado WarningOUNCleveland, McClain45 min
May 6, 3:25 PM CDTTornado WarningOUNLogan35 min
May 6, 3:42 PM CDTSevere Thunderstorm WarningOUNCarter, Murray48 min
May 6, 3:57 PM CDTTornado WarningOUNCleveland48 min
May 6, 3:59 PM CDTTornado WarningOUNCarter, Murray46 min
May 6, 4:06 PM CDTSevere Thunderstorm WarningOUNLove39 min
May 6, 4:16 PM CDTSevere Thunderstorm WarningOUNLincoln, Logan, Payne44 min
May 6, 4:30 PM CDTTornado WarningOUNMurray30 min
May 6, 4:33 PM CDTSevere Thunderstorm WarningOUNCarter42 min
May 6, 4:44 PM CDTSevere Thunderstorm WarningOUNLove46 min
May 6, 4:45 PM CDTSevere Thunderstorm WarningOUNCleveland, Pottawatomie45 min
May 6, 5:00 PM CDTTornado WarningOUNLove45 min
May 6, 5:04 PM CDTTornado WarningOUNCarter, Marshall41 min
May 6, 5:32 PM CDTSevere Thunderstorm WarningOUNCleveland, McClain, Pottawatomie43 min
May 6, 5:44 PM CDTTornado WarningOUNMarshall46 min
May 6, 5:49 PM CDTSevere Thunderstorm WarningOUNCarter41 min
May 6, 6:11 PM CDTSevere Thunderstorm WarningOUNPottawatomie49 min
May 6, 6:16 PM CDTTornado WarningOUNBryan, Johnston29 min
May 6, 6:24 PM CDTSevere Thunderstorm WarningOUNBeckham, Roger Mills41 min
May 6, 6:36 PM CDTSevere Thunderstorm WarningOUNMcClain, Pontotoc39 min
May 6, 6:44 PM CDTTornado WarningOUNBryan46 min
May 6, 6:48 PM CDTSevere Thunderstorm WarningOUNAtoka42 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.